Following a hospital admission for status epilepticus, which was attributed to a previous cerebral insult, Mr G, a 35-year-old clerical officer, was started on an anticonvulsant regime of phenytoin and sodium valproate. Over the next few years, the medication was changed by the hospital several times in response to the patient’s concerns that his epilepsy was getting worse. After a further seizure led to hospital admission, the patient was discharged on vigabatrin on the advice of the treating neurologist, Dr W. Readmission for presumed status epilepticus a short while later led the hospital to conclude that there might be a functional element to the seizures. This was supported by psychiatric evaluation. The patient was discharged to psychology follow-up with a recommendation at the end of the discharge summary to gradually tail off and stop the vigabatrin. This advice was overlooked by Mr G’s GP, Dr L, who continued to prescribe as before. The error was not picked up by either Dr L or the hospital despite multiple contacts and several hospital admissions over the next five years, for the first three years of which Mr G remained under the care of Dr W.
Subsequently, Mr G was seen by both Dr L and his optician, complaining of tired, heavy eyes. No visual field check was carried out on either occasion. Nine months later Mr G returned to see Dr L, requesting a referral to the epilepsy clinic as he had read a newspaper report about the visual side effects of vigabatrin. An appointment was made at the clinic but Mr G failed to attend on two occasions. An urgent referral was ultimately made by Mr G’s optician several months later following detection of a visual F field defect on a routine examination. The ophthalmic surgeon, Mr D, noted that Mr G had been on vigabatrin for in excess of 11 years during which time he had not been monitored. His visual fields were noted to be markedly constricted, which was attributed to the vigabatrin. Mr G was referred to another neurologist who recommended a change of anticonvulsant. Mr G was gradually weaned off the vigabatrin.
As a result of the damage to his eyesight, Mr G brought a claim against the hospital for negligent prescription of vigabatrin and failure to warn the claimant of the side effects. Mr G also brought a claim against Dr L for continuing to prescribe vigabatrin against the advice of the neurologist, failing to review the medication at regular intervals, and failing to refer to an ophthalmologist.
Medical Protection’s GP expert was critical of Dr L’s failure to act on the neurologist’s advice to tail off the vigabatrin and for the absence of any record that Dr L monitored the patient or reviewed his medication. Dr L’s decision to refer Mr G to an epilepsy specialist once he was alerted to the potential side effects was appropriate and Dr L could not be held accountable for Mr G’s failure to attend a number of hospital appointments, which may have contributed to the delay in diagnosing the visual field defect. The claim was settled on behalf of Dr L and the Trust for a reduced but still substantial sum.
- If a doctor signs a prescription, they take responsibility for it – even if it is on the advice of a specialist. Good communication between primary and secondary care is vital to ensure patients receive the appropriate treatment.
- Patients should be informed if there is a need for monitoring or regular review of long-term medications. Where there is shared care with another clinician, agreement should be sought as to the most appropriate arrangements for monitoring. All advice should be clearly documented.
- When alerted to a potentially serious side effect of medication, prompt arrangements for review should be made, with a specialist if appropriate